Please confirm that your email address is correct, so you can successfully receive this alert.
To the Editor: Although cases of tardive dyskinesia associated with atypical neuroleptic agents have been reported, most such cases involve individuals with previous long-term histories of treatment with traditional neuroleptic agents. Thus, later development of tardive dyskinesia cannot be definitively ascribed to the effects of atypical neuroleptics alone. Specifically, quetiapine has been reported to produce low rates of extrapyramidal symptoms and of dopamine D2 receptor blockade, even at high doses (1). We are aware of only one previously reported case of tardive dyskinesia associated with quetiapine, which occurred in a 44-year-old woman with schizophrenia who had received treatment with typical neuroleptics for many years (2). We report a case of apparent quetiapine-related tardive dyskinesia in a young woman who had never been exposed to typical neuroleptics.
Ms. A, a 25-year-old woman with type I bipolar disorder, was seen in consultation. She had been diagnosed and treated for bipolar disorder for the previous 4 years with combinations of mood stabilizers, anticonvulsants, and atypical antipsychotic agents. She had never taken typical neuroleptic medications. Among her previous medications were lithium, carbamazepine, divalproex sodium, lamotrigine, fluoxetine, bupropion, gabapentin, and topiramate. She took olanzapine for 1 month but discontinued it because of weight gain. She took risperidone for less than 1 week, discontinuing it because she developed a rash. She received quetiapine as an alternative to olanzapine when the latter was discontinued.
The indication for treatment was persistent rapid-cycling mood episodes despite concomitant treatment with gabapentin, 4400 mg/day, and lithium, 900 mg/day. Ms. A’s quetiapine dose was gradually increased to a maintenance dose of 125 mg/day. Repetitive involuntary jaw movements were noticeable within 6 weeks of the initiation of quetiapine treatment and persisted despite a decreased dose. Quetiapine was discontinued after 13 weeks of treatment because of the jaw movements. Ten months after the initiation of quetiapine Ms. A’s mild repetitive involuntary lower jaw movements remained. Her mood symptoms had improved with 4400 mg/day of gabapentin, 900 mg/day of lithium, and 200 mg/day of topiramate. No other involuntary movements were noted.
This case suggests that quetiapine can be associated with abnormal involuntary movements, even in someone never exposed to traditional neuroleptics. This patient suffered from bipolar disorder, rather than schizophrenia, which may increase the risk of tardive dyskinesia. It is important to note that despite these occasional instances of tardive dyskinesia, large controlled studies suggest that the rates of association with atypical neuroleptic agents are low, near the spontaneous rate of association with schizophrenia (3–5). In our extensive experience using atypical neuroleptic agents to treat mood disorders, we have rarely observed tardive dyskinesia.
Download citation file:
Web of Science® Times Cited: 29